Azor Sprue-Like EnteropathySprue-like enteropathy is a severe side effect of Azor (olmesartan/amlopidine) that causes chronic diarrhea, weight-loss, and other symptoms. The FDA warned about the risk in July 2014. Now, a growing number of lawsuits allege that the manufacturer, Daiichi Sankyo, did not do enough to warn about this side effect.

Need a Texas Azor Lawyer? Collen A. Clark is a true advocate for his clients and is passionate about helping Texans that have been injured or wronged. If you or a loved one was injured by sprue-like enteropathy after using Azor, you should contact our lawyers immediately. You may be entitled to compensation by filing a lawsuit in Texas.

Azor and Sprue-Like Enteropathy

Azor is an anti-hypertensive medication that contains a combination of olmesartan (sold alone as Benicar) and amlopidine, a calcium channel blocker that helps control chest pain.

Unfortunately, recent studies indicate that olmesartan may increase the risk of sprue-like enteropathy. This condition is very similar to Celiac disease (also known as “celiac sprue”), which is caused by gluten intolerance. Unlike Celiac disease, sprue-like enteropathy is not cured by a gluten-free diet.

No one knows exactly what causes sprue-like enteropathy. However, because onset of symptoms is usually delayed several months or years after a patient starts Azor, it is probably a localized hypersensitivity reaction or a delayed immune system response.

Study Links Olmesartan and Sprue-Like Enteropathy

The link between olmesartan and sprue-like enteropathy was discovered by researchers at the Mayo Clinic in Rochester, Minnesota. Between 2008 and 2011, doctors treated 22 patients with chronic diarrhea and severe weight-loss. All of the patients tested negative for Celiac disease.

When doctors switched them off olmesartan to another blood pressure medication, all of the patients improved. Results were published in Mayo Clinic Proceedings in 2012. Since then, several other studies have linked olmesartan with enteropathy, leading some researchers to suggest that the side effect may not be rare.

FDA Safety Warning for Azor

July 3, 2013 — The U.S. Food and Drug Administration (FDA) published a Safety Communication and updated the label on Azor to include warnings about sprue-like enteropathy. The FDA found 23 case reports and concluded that there was “clear evidence” linking olmesartan with this side effect.

What is Sprue-Like Enteropathy?

Sprue-like enteropathy is an intestinal disease that causes frequent bouts of watery diarrhea and rapid weight-loss. If it is not treated, a patient can develop a type of permanent intestinal damage known as villous atrophy. This complication occurs when the lining of the intestines flattens, which permanently decreases the body’s ability to digest food and absorb nutrients.

Symptoms

  • Diarrhea
  • Weight-loss
  • Dehydration
  • Malnutrition
  • Intestinal inflammation
  • Villous atrophy (flattening of the intestinal lining)
  • Bleeding
  • Kidney damage or failure
  • Hemolytic Uremic Syndrome (HUS)
  • Nutrient deficiency
  • Electrolyte (mineral) imbalances in the blood
  • Fatigue and weakness
  • And more

Need an Azor Lawyer in Texas?

Collen A. Clark is a true advocate for his clients and is passionate about helping Texans that have been injured or wronged.

Collen’s amazing success in the courtroom and well known dedication to his clients has earned him the recognition of his peers as one of The Top Trial Lawyers in Texas.”

The Clark Firm has assembled a team of trial lawyers with more than 100 years experience, participation in over 600 jury trials and $260 million in verdicts and/or settlements. Please use the form below to contact our Texas Azor lawyers for a free lawsuit review.